Tramadol is widely used to treat canine arthritis but also can be used to prevent liver and kidney disease as well as reduce symptoms of depression. However, tramadol has many side effects, including behavioral changes, which can cause your otherwise friendly dog to become aggressive. If your dog is sensitive to medications, be wary of use.
Aggressive Behavior as a Side Effect of Tramadol in Dogs
Tramadol is an anti-inflammatory that prevents enzymes from producing inflammatory biochemicals in your dog's body. Because of this, it is most widely used to treat canine arthritis. Because it is an opiate, tramadol also causes a feeling of euphoria. Tramadol is usually given on an as-needed basis every four to six hours for arthritis pain and more regularly for depression. It can be given with or without food.
As with most medication, there are common side effects, such as nausea, constipation, decreased heart rate, dizziness and panting. More serious side effects include seizures, tremors, hallucinations, anxiety and behavioral changes such as aggression. These behavioral changes can make your dog difficult to handle, and he can become dangerous in certain situations. Veterinarians report that severe side effects are usually caused by overdose, but if your dog experiences any serious side effects, contact your veterinarian immediately.
Because tramadol is an opiate that blocks certain receptors in your dog's brain, it can change the brain chemistry enough to cause behavioral changes in your dog. This occurs more often during an overdose, so it's important to keep medication out of your dog's reach and be very careful to give the appropriate dosage. Many dogs are sensitive to medication and show signs of behavioral change any time they are medicated. In this case, ask your veterinarian if starting with a smaller dose and gradually building up to full dosage may be effective.
If your dog does display signs of aggression that are unmanageable, consult your veterinarian about the proper way to wean your dog off the drugs. Suddenly stopping a drug can also cause serious side effects. If the aggression is manageable, keep your dog in her own room for the first couple of hours after taking the drug. Don't allow her around other dogs or children. Don't get into a confrontation with an aggressive dog and consider using a muzzle if you have to interact with her.
Do not give tramadol to your dog if he is also taking a selective serotonin inhibitor, such as Prozac, because the combination can be fatal. Tranquilizers, anesthetics and narcotics can also be dangerous when paired with tramadol because they can inhibit the central nervous and respiratory systems. If your dog is on any other medications, consult your veterinarian before administering tramadol.